Texas, 2008

Wildfire in Texas, March 18 to 20, 2008

March 18 to 20, 2008 · NWS BRO · 7 events in 4 counties and zones

A strong cold front passing through the central portion of the Lower Rio Grande Valley and Deep South Texas during the mid and late afternoon of March 18th brought a combination of wind gusts in excess of 50 mph, falling humidity into the teens, and rapid drying to already drought-affected short-term fuels. These conditions, combined with falling live power lines and other sparking material,…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
$50,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A strong cold front passing through the central portion of the Lower Rio Grande Valley and Deep South Texas during the mid and late afternoon of March 18th brought a combination of wind gusts in excess of 50 mph, falling humidity into the teens, and rapid drying to already drought-affected short-term fuels. These conditions, combined with falling live power lines and other sparking material, produced a number of significant wild fires across Jim Hogg, Brooks, Hidalgo, and Starr Counties between the afternoon of the 18th and the afternoon of the 19th.

In total, aerial and ground surveys suggested that at least 40,000 acres may have burned in total, with at least 25,000 of those related to the Burns Ranch blaze which stretched from the border of Starr, Brooks, and Jim Hogg County east-southeast into southern Brooks and Hidalgo County, with the smoke plume extending into Willacy County. Infrared satellite imagery initially pinpointed the hot spots soon after ignition; Doppler Radar was able to capture the plume from the Burns Ranch Fire into the evening of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 18, 11:43 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 18, 11:43 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1243 PM CDT TUE MAR 18 2008

.DISCUSSION...
COLD FRONT IS CURRENTLY BISECTING THE CWA...RUNNING FROM JUST WEST
OF MFE TO BKS AND MOVING EAST AROUND 20 KNOTS. WINDS HAVE BEEN
HIGHER OUT AHEAD OF THE FRONT...RUNNING 30 TO 35 MPH SUSTAINED IN
BRO AND HRL. WINDS BEHIND THE FRONT ARE ABOUT 20 MPH AND HAVENT
BEEN GUSTY YET. SHOWERS ALONG THE FRONT HAVE BEEN CONFINED NORTH
OF THE CWA...BUT ARE TRYING TO DEVELOP FURTHER SOUTH INTO BROOKS
COUNTY. WILL KEEP SOME POPS FOR THIS AFTERNOON IN THE EASTERN
ZONES WHERE MOISTURE IS MORE PLENTIFUL...AND END POP CHANCES WEST
OF US 281. A MUCH QUIETER PATTERN WILL DEVELOP BEHIND THE FRONT
AS UPPER LEVEL FLOW BECOMES ZONAL AND STORM SYSTEM TAKE THE
NORTHERLY JET TRACK. A WEAK FRONT WILL PUSH THROUGH THE REGION
SUNDAY NIGHT...BUT ITS INFLUENCE WILL BE MINIMAL WITH ONLY
POSSIBLE OVERRUNNING CLOUDS/LIGHT PRECIP EXPECTED. TEMPERATURES
FOR THE NEXT WEEK WILL REMAIN NEAR NORMAL WITH HIGHS IN THE LOW
80S AND LOWS IN THE MID TO UPPER 50S.

&&

.AVIATION...
THE CURRENT KBRO VWP CONTINUES TO SHOW A VERY STRONG LLJ A FEW
THOUSAND FEET DEEP IN PLACE OVER DEEP SOUTH TX. THE JET IS AHEAD
OF A MAJOR SYSTEM DIGGING ACROSS CENTRAL AND SOUTH TX TODAY. THE
JET HAS SHOWN SIGNS OF WEAKENING HOWEVER...AND SHOULD DECREASE
LATER THIS AFTERNOON AS THE COLD FRONT NEARS. WINDS WILL VEER TO
NORTHWEST BY LATE THIS AFTERNOON AND WILL REMAIN STRONG THROUGH
THIS EVENING.

&&

.MARINE...
BUOY 020 REPORTED FRESH SSE WINDS AND SEAS OF 13.5 FEET AT NOON.
STRONGER MARINE WINDS WILL DEVELOP BY THIS EVENING WHEN A COLD
FRONT APPROACHES AND MOVES ACROSS THE LOWER TX COASTLINE. SHOWERS
AND THUNDERSTORMS MAY DEVELOP ALONG THE LINE AS WELL. ANY STORMS
WILL MOVE FAST...AND WILL PRODUCE SIGNIFICANT GUSTS. STRONG NW
WINDS WILL FOLLOW THE FRONT INTO THIS EVENING. THE GALE WARNING
NOW IN EFFECT MAY NEED TO BE EXTENDED. ANOTHER GALE WARNING IS
POSTED FOR THE GULF WATERS WEDNESDAY MORNING AS NORTHWEST WINDS
INCREASE AGAIN DUE TO A TIGHTENED PRESSURE GRADIENT. WINDS AND
SEAS WILL DIMINISH AFTER WEDNESDAY THROUGH THE WEEKEND AS THE
GRADIENT SLACKENS.

&&

.FIRE WEATHER...
VERY WINDY AND DRY WEATHER WILL FAN CURED FUELS SHOULD ANY
WILDFIRES DEVELOP. EXTREMELY ERRATIC FIRE BEHAVIOR WILL OCCUR IN
THESE CONDITIONS. RESIDENTS SHOULD BE AWARE OF ANY BURN BANS IN
EFFECT. &&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  56  79  51  76 /   0   0   0   0
BROWNSVILLE          56  84  51  78 /   0   0   0   0
HARLINGEN            54  83  47  79 /   0   0   0   0
MCALLEN              57  87  53  80 /   0   0   0   0
RIO GRANDE CITY      62  84  51  83 /   0   0   0   0
SOUTH PADRE ISLAND   60  77  59  76 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR TXZ248>257.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ248>257.

     HIGH SURF ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR TXZ251-256-
     257.

GM...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM CDT
     WEDNESDAY FOR GMZ130-132-135.

     GALE WARNING UNTIL 4 PM CDT THIS AFTERNOON FOR GMZ130-132-135-
     150-155-170-175.

     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM CDT
     WEDNESDAY FOR GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/54
Hazardous weather outlook, Mar 18, 12:34 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
134 PM CDT TUE MAR 18 2008

TXZ248>257-191845-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
134 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG WINDS ARE EXPECTED TODAY AS A STORM SYSTEM MOVES THROUGH
CENTRAL TEXAS. THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS EASTERN
SECTIONS OF DEEP SOUTH TEXAS LATER THIS AFTERNOON...BUT SEVERE
WEATHER IS NOT CURRENTLY BEING FORECAST.

A WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-191845-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
134 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG WINDS ARE EXPECTED TODAY AS A STORM SYSTEM MOVES THROUGH
CENTRAL TEXAS. STRONG THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS
MARINE AREAS LATER THIS AFTERNOON AND EARLY THIS EVENING.

A GALE WARNING IS IN EFFECT FOR THE MARINE AREAS FROM 9 AM THIS
MORNING THROUGH 3 PM THIS AFTERNOON. A SMALL CRAFT ADVISORY WILL
THEN BE IN EFFECT THROUGH WEDNESDAY MORNING AT 4 AM.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY.

A HIGH SURF ADVISORY IS IN EFFECT FOR AREA BEACHES THROUGH 4 PM
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR ALL MARINE AREAS ON
WEDNESDAY...WITH A GALE WARNING FOR THE GULF WATERS FROM 4 AM
THROUGH 10 AM. AN ADVISORY WILL CONTINUE THROUGH 1 PM FOR THE
LAGUNA MADRE AND WILL RESUME FOR THE GULF WATERS FROM 10 AM THROUGH
6 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

54/64

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 wildfire. Local standard time, as filed.

Wildfire, Jim Hogg

When
March 18, 2:00 PM CST to 10:00 PM CST
Where
Jim Hogg forecast zone
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

An explosively developing wild fire just northwest of Hebbronville, along State Highway 359, quickly blossomed to 10,000 acres, fed by strong wind gusts which may have exceeded 60 mph in some spots according to some accounts. Five homes were threatened and saved, but one barn was damaged. The Dana Fire was eventually contained during the evening. Local ranchers evacuated livestock and the Jim Hogg Sheriff’s Office issued a voluntary evacuation order. Numerous fire departments from Jim Hogg, Kleberg, Jim Wells, and Webb County, among others, responded.

Wildfire, Starr

When
March 18, 3:00 PM CST to March 19, 8:00 AM CST
Where
Starr forecast zone
Reported by
Park/Forest Service
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The Texas Forest service reported a wildfire burned approximately 800 acres 6 miles Southeast of La Gloria in Starr County, not too far from the initiation point of the Burns Ranch Fire near the four corner border of Brooks, Hidalgo, and Jim Hogg County. Additional data on this particular fire was unavailable at the time of this writing.

Wildfire, Brooks

When
March 18, 3:00 PM CST to March 19, 8:00 AM CST
Where
Brooks forecast zone
Property damage
$1.0 million
Reported by
Park/Forest Service
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Burns Ranch Fire, which began along the four county line of Jim Hogg, Starr, Brooks, and Hidalgo County, rapidly spread through an estimated 25,600 acres of extreme southern and southwestern Brooks County within hours of onset, becoming what would be the most significant wild fire for Deep South Texas of the 2008 season. Severe damage to a summer mansion on the ranch was noted in follow-up reports. The fire forced closure of Federal Highway 281 between Farm-to-Market (FM) Road 490 and FM 755 through most of the night of the 18th.

Wildfire, Hidalgo

When
March 18, 3:00 PM CST to March 19, 8:00 AM CST
Where
Hidalgo forecast zone
Property damage
$100,000
Crop damage
$50,000
Reported by
Park/Forest Service
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The Burns Ranch Fire, with origins in extreme southwest Brooks County, spread rapidly southeast into extreme northern Hidalgo County by late afternoon on March 18th, eventually crossing Federal Highway 281 and continuing toward Willacy County. The fire threatened residences in rural northern Hidalgo County, resulting in the evacuation of at least 200 persons. In addition, four buildings were destroyed in these areas.

Livestock damage was also noted, in the form of 50 head of cattle killed by the blaze, with perhaps hundreds others sustaining injuries. Dozens of volunteer fire departments aided the containment effort, which continued into the 19th and 20th as some locations rekindled briefly.

Wildfire, Brooks

When
March 18, 3:00 PM CST to 11:59 PM CST
Where
Brooks forecast zone
Reported by
Park/Forest Service
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Sordito Fire, another large fire ignited during the mid afternoon on March 18th, burned an unknown number of acreage in northern Brooks County near State Highway 285 and Brooks County Road 214 west of Falfurrias. The fire was contained, but not without threatening five structures, which were saved by the rapid response teams.

Wildfire, Brooks

When
March 18, 5:00 PM CST to 11:00 PM CST
Where
Brooks forecast zone
Reported by
Park/Forest Service
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

A 1500 acre fire on State Highway 281 developed as a possible offshoot of the Burns Ranch Fire and threatened ten homes and numerous outbuildings, resulting in some self evacuation. The Texas Department of Transportation responded with three maintainers, and the fire was assumed to be contained late in the evening.

Wildfire, Brooks

When
March 19, 10:00 AM CST to March 20, 10:00 AM CST
Where
Brooks forecast zone
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

The Encino Fire, which began during the morning of the 19th when north winds ratcheted up above 25 mph and humidity remained near or just below 35 percent, quickly grew to 2525 acres during the day in an area located near Lucero Rd on the east side of Federal Highway 281. The fire destroyed one outbuilding. Resources worked a back burn to control the fire, and two helicopter tankers provided air support. Numerous fire departments from Brooks, Hidalgo, and neighboring counties aided the containment and control effort. One firefighter was treated for minor injuries due to smoke inhalation at the scene, but soon was released.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91496, 86695, 91493, 91494, 91495, 91497, 91498.